Hail, Dawson
- When
- March 23, 5:50 PM CST
- Where
- Dawson County, 1 mi WNW of Cozad
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.876, -99.988
High winds, some directly associated with thunderstorms and some not, occurred during the evening hours on this Thursday. Between 4 and 5 PM CST, isolated thunderstorms began developing over southwest Nebraska and northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
High winds, some directly associated with thunderstorms and some not, occurred during the evening hours on this Thursday. Between 4 and 5 PM CST, isolated thunderstorms began developing over southwest Nebraska and northwest Kansas. The first strong thunderstorm formed near McCook. This storm moved northeast, crossing Dawson County between 5:30 and 6:15 PM CST where it produced nickel size hail near Cozad. As this storm continued northeast, numerous other storms developed around it, between North Platte and O'Neill. One of these storms briefly became severe, producing one inch hail over Valley County around 7 PM CST. While this was occurring, several thunderstorms over northwest Kansas had combined into a multicell cluster. The leading edge of this cluster reached the southern borders of Furnas and Harlan Counties around 7:45 PM CST. The reflectivity was not as impressive as the storms further north. However, this cluster was producing severe winds. It continued moving northeast across Harlan, Franklin, and Kearney Counties through 9 PM. Thereafter, it dissipated just leaving remnant stratiform rain. This cluster produced severe wind gusts at every weather station it passed, with the highest measured gusts including 72 and 80 mph near Oxford. This cluster apparently generated an outflow boundary that surged northward. Severe outflow winds occurred far removed from it, while it was on-going, and even up to an hour after it dissipated. These winds affected much of Gosper, Phelps, and Buffalo Counties, as well as portions of Dawson, Hall and Hamilton Counties, and they occurred with no lightning, no thunder, and no rain in most locations. Winds gusts between 60 and 74 mph were common, and they lasted a little less than an hour at any individual location. Gusts at the Kearney airport were at least 58 mph from 8:35 through 9:15 PM CST. Some tree limbs were snapped off in a few locations. A couple barns were damaged as well. Radar provided no obvious evidence of an outflow boundary, but observations showed a minor wind shift from southeast to south-southwest, along with a rapid pressure increase of 4 to 5 mb.
Deep low pressure (992 mb) was forming over eastern Colorado on this day. The associated warm front lifted north into Nebraska, and all of this thunderstorm activity developed near this front or within the northern fringe of the warm sector. In the upper-levels, the Westerlies were amplified with a deep trough making its way east through the Western U.S., with a ridge over the Mississippi Valley. A closed low was in the process of forming over New Mexico and Colorado. Around the time the thunderstorms developed, temperatures were in the lower to middle 80s, and dewpoints were in the upper 40s and lower 50s. Combined with an elevated mixed layer, this resulted in MLCAPE of 1500 to 2000 J/kg. Deep layer shear was around 50 kts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 23, 5:11 PM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 611 PM CDT Thu Mar 23 2017 .SHORT TERM...(This evening through Friday) Issued at 359 PM CDT Thu Mar 23 2017 Another difficult forecast today through Friday. Challenges included temperatures through the period, precipitation chances and timing of the various precipitation waves. The upper low is approaching from the southwest and the surface low is expected to develop over eastern Colorado and western Kansas this evening. Currently, skies are clearing from west to east and temperatures are warming quickly helping to destabilize the atmosphere. There is and will be a fairly sharp temperature gradient when it's all said and done with for today. Tonight, temperatures will remain fairly mild with breezy south winds and warm moist advection. Tomorrow, there again could be a sharp temperature gradient as the cold front impinges on the forecast area with cooler air in the northwest and temperatures up to the 70s possible in the southeast. On to precipitation chances and timing. Tonight: The high resolution guidance continues to indicate the development of thunderstorms this evening near 00z/7pm across portions of south central Nebraska and north central Kansas. The best chances will be west of a Grand Island, NE to Smith Center, KS line. With plentiful shear and instability, supercells maybe possible with large hail and damaging winds. Think this primary threat will subside in the late evening/early overnight hours as it transitions to more of a stratiform rain chance along the front. Precipitation is possible across the forecast area overnight, but again the best chances are off to the west. Friday: As the upper low moves out over the Central Plains, the frontogenesis along the cold front will keep precipitation chances across north central to southwest Nebraska...this will clip portions of central and south central Nebraska. Guidance today continues to indicate that the dryslot will cover a good chunk of the area tomorrow...currently looking like it will stay dry southeast of a York, NE to Smith Center, KS line for much of the day. Precipitation chances southeast of this line will be quite a bit less, but cannot rule it out. Other things: Did increase southerly winds tonight through tomorrow across the area as well as those behind the front tomorrow from the north. .LONG TERM...(Friday night through Thursday) Issued at 359 PM CDT Thu Mar 23 2017 Precipitation should end during the evening and early overnight hours Friday night with Saturday being dry. Highs on Saturday are expected to be near normal for late March in the 50s to low 60s. The next chance for precipitation will follow quickly for Sunday as the next disturbance moves over the Central Plains. There are still discrepancies in exactly where the disturbance will track, thus have precipitation chances in for much of the area for Sunday afternoon and overnight. As we move through the work week, there will be another chance for precipitation for mid-week. Currently the upper flow looks to split with the the main disturbance being cut off and tracking along the southern CONUS. There are enough discrepancies that confidence is low on how this system will evolve. Temperatures through the week look to be seasonal in the 50s and low 60s. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday evening) Issued at 607 PM CDT Thu Mar 23 2017 Thunderstorms are possible or a few hours this evening. There is a cold front that will move through the area late tonight and winds will turn to the northeast. There will be a chance for showers on and off through the remainder of the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...JCB
Hazardous Weather Outlook National Weather Service Hastings NE 404 PM CDT Thu Mar 23 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 242115- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 404 PM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across the entire outlook area this evening and overnight, Storms are expected mainly after 5 PM. There will be the potential for some thunderstorms to be strong to severe through the evening hours, mainly west of an Osceola, Nebraska to Osborne, Kansas line. The primary hazards with any severe thunderstorms would be hail to the size of quarter to golfballs and wind gusts near 60 MPH. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated thunderstorms are possible through the day on Friday into Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed mainly after 5 PM today. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
Special Weather Statement
National Weather Service Hastings NE
612 PM CDT THU MAR 23 2017
NEZ060-240000-
Dawson NE-
612 PM CDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 700
PM CDT...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockville, or 13 miles east of Curtis, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cozad, Gothenburg, Willow Island and Farnam.
This includes Interstate 80 between mile markers 209 and 228.
LAT...LON 4105 10022 4105 10014 4091 9981 4070 9997
4070 10022
TIME...MOT...LOC 2312Z 209DEG 29KT 4058 10027
HeinleinThe North Platte radar (KLNX), 130 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
20 thunderstorm wind, 3 hail. Local standard time, as filed.
Wind gusts were estimated to be near 60 MPH.
Minor shingle and roof damage was reported in Arapahoe, as well as a few large tree branches being downed. Area power poles were damaged and a hay barn was damaged. Wind gust estimated from other area reports.
Wind gusts estimated to be around 65 MPH resulted in damage approximately 5 miles east of Riverdale on 115th Road. A portion of the road was blocked for a time after a pole barn was blown over.
Wind gusts were estimated to be near 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683581, 683582, 683584, 683585, 683586, 683587, 683588, 683606, 683589, 683590, 683604, 683591, 683592, 683593, 683594, 683595, 683596, 683597, 683599, 683600, 683601, 683602, 683603.